The fireworks over the Hudson River weren’t specifically for me the other night, but they might as well have been. A festive picture is in order since yesterday was my sixth treatment out of 12, meaning I’ve already hit the halfway mark. If things go according to plan, I have three more months, three more cycles, six more treatments.
I optimistically announce to everyone, “Only three more months to go!” But of course, there’s sometimes a smaller, nagging voice that impatiently sighs, “Three more months?”
At first, when I found out about the Hodgkin’s lymphoma in late February and figured out my treatment schedule, I was a little bummed out that the six months of chemo would steal my summer. It seems trivial, but I thought, “Why couldn’t I have chemo in the winter, when it’s already gloomy?” When I wouldn’t have to be so careful about staying out of the sun because of the Dacarbazine (the “D” in ABVD)?
But, as it turns out, the summer does go by faster, and here I am, halfway done already. There’s never a good time to get cancer anyway. No beach trips and remembering to wear my ridiculous sun hat in the community garden is a small price to pay. And as I learned from my few weeks of having a cold, too much time indoors makes me prone to unflattering self-pity. A friend who noticed this made sure I at least made it out to my stoop one day, so we could chat outside like real Brooklyn ladies.
I should also note that I’m having a pretty good experience overall with my Hodgkin’s lymphoma treatment. Everyone’s different. I don’t want to give people false optimism, but it’s also possible to freak yourself out if you read a lot of negative experiences. For me, the worst parts were before the diagnosis (not knowing what was wrong) and before the treatment (not knowing what to expect). I think it’s a good idea to get views from several different perspectives. I found “Running from Dr, Hodgkin’s Disease” to be extremely informative when figuring out what to expect. There are also lists of blogs, such as the one at beingcancer.net. The StupidCancer.org website, which I discovered through Kairol Rosenthal’s Everything Changes: The Insider’s Guide to Cancer in Your 20s and 30s, is also a helpful resource.
When the nurse in charge of my treatment saw me yesterday, she noted, “You kept your hair!” and asked me if my hair had been really thick beforehand. As I noted before, my years of being a hirsute lady are finally paying off. You know you’re a swarthy woman when your eyebrow threader notes she hasn’t seen you in a long time. I just got my eyebrows threaded for the second time in three months, instead of my usual visit every three weeks.
Even though I’ve lost a lot of hair, it’s not noticeable. It makes me feel better about my lingering eye infection and my acid reflux. Everything that’s ever bothered me healthwise—which really isn’t much—is kicking me while I’m down, it seems, but I just have to be a more patient cancer patient.
I’ve had acid reflux on and off through the years. I suppose celebrating our nation’s independence with a hot dog, a chocolate-covered Key lime pie and cheesy pizza wasn’t the best idea either. The doctor prescribed medication, but I’m waiting to hear about an alternate prescription. At the pharmacy, I discovered that my insurance doesn’t cover Prevacid, and the price tag is a heartburn-inducing $150.
Now is as good a time as any to tell you about my own experience on chemo days. I usually see my doctor first if I’m going to the MSKCC Manhattan infusion center—otherwise, I visit with the doctor the day before and then visit the swanky new Brooklyn infusion center the next day.
Before my very first chemotherapy appointment, I read up about each medication, but I was surprised to find two Tylenol and a Benadryl also waiting for me. Those are to combat flu-like symptoms that sometimes accompany the treatments. Honestly and luckily, the sleepy Benadryl haze is the worst part for me. This is also when I usually take the first of the three-day Emend anti-nausea medication.
One of the side effects is constipation for about three to five days afterward, so I also received Senokot, a vegetable-based laxative, and Docusate, a stool softener, to take in the evenings. I also received Ondansetron for any additional nausea. I keep these in my nightstand and call them my “dolls.”
Apparently, I have tiny veins, so the nurses usually heat up my arm first to find them. Once, I got a nurse who had cool phlebotomy glasses that allowed him some sort of X-ray vision to find my veins, but he was just taking blood and not doing IVs. The best part of the IV administration is the looks my squeamish boyfriend gives me as he sits opposite me. It’s funny and makes me feel tough.
Once a vein is procured, they administer more anti-nausea medication and steroids through the IV. Then the nurse “pushes” the first three medications through the IV. These are the red Doxorubicin, sometimes called the “red devil.” It doesn’t bother me much, other than the red color showing up in my urine right afterwards and a sometimes very slight metallic taste. Disconcerting, but not demonic.
The Bleomycin is the reason the doctors and nurses ask about your breathing and shortness of breath before every treatment, because it can cause lung problems. I’m generally a bit more tired if I try to do cardio the first few days afterward, but I don’t think I have the Bleomycin to blame. Cardio was always my weak spot when working out anyway.
Vinblastine sometimes stings a bit going in, but the nurse always checks to make sure she or he isn’t hurting you, and they can slow down the injection. I usually don’t even notice it.
The Dacarbazine is my least favorite, because it takes the longest, and by the time it kicks in, I’m sleepy from the Benadryl. It sometimes makes my veins ache. It’s a cranky pain that doesn’t let you relax. One nurse, however, told me that some people say it makes their arm feel like it’s falling off. The nurses will slow down the drip to lessen the pain and discomfort and sometimes a heating pad helps. It’s also the medication that makes you a little more sensitive to the sun—along with the Vinblastine—so I’ve come to think of it as a fun-killer.
Then I’m released and it’s over. I usually take a nap as soon as I get home. The exception was last week, when I lost my job and had too many thoughts and worries buzzing around my head to rest. I would lay down, but my eyes would remain open, like an old doll with broken eyes. I’m talking about toy dolls, from the ’70s and ’80s with eyes that fluttered, and not my new “dolls” in my nightstand.
The evening after chemo, I feel a little tired and a little hollow in the head, but I really think it’s from the Benadryl. It’s the same feeling I get when I watch Keeping Up with the Kardashians or a marathon of The Real Housewives of Orange County. I use this time to read or catch up on celebrity gossip.
Several years ago, I finally weaned myself off of celebrity gossip sites, but it’s really all my brain can process those post-chemo evenings. Last night, I caught up on the goings-on of Amanda Bynes and realized that North can be a girl’s name. (Also, can anyone tell me if Khloe Kardashian and Lamar Odom are together or not? I really feel as if I have access to two parallel universes and the only difference is in one, they are splitting up, and in the other, they are making plans for a baby. No one notices this slight shift except for me, because, rightly, no one else cares.)
What I’m getting at, I suppose, is that I have had to learn to allow myself to take it easy. After fretting to a friend over email about not being able to get anything done the night after chemo, he wrote, “You just fought off Chernobyl. Take the evening off.”